Antiepileptic drugs Risks of Stevens Johnson Syndrome

http://www.medscape.com/medline/abstract/10392983

Rzany B; Correia O; Kelly JP; Naldi L; Auquier A; Stern R Department of Dermatology, Fakultät für Klinische Medizin Mannheim der Universität Heidelberg, Mannheim, Germany. berthold.rzany@haut.ma.uni-heidelberg.de

BACKGROUND: There is still controversy about whether all antiepileptic drugs are associated with the severe cutaneous reactions Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). We have studied the role of antiepileptic drugs in SJS and TEN, taking into account potential cofactors that might confound or modify the risk.

 

METHODS: The case-control study in France, Italy, Germany, and Portugal identified cases of SJS/TEN that developed when the patient was not in hospital and were validated by an expert committee. Controls were patients admitted to the same hospital as the case for an acute illness or an elective procedure.

FINDINGS: 73 (21%) of the 352 SJS/TEN cases and 28 (2%) of the 1579 controls reported intake of antiepileptic drugs.

Among the 73 exposed SJS and TEN patients, 36 reported intake of phenobarbital, 14 of phenytoin, 21 of carbamazepine, 13 of valproic acid, and three of lamotrigine.

Risk was highest in the first 8 weeks after onset of treatment.

For individual antiepileptic drugs the univariate relative risk of SJS/TEN for 8 weeks or less of use was 57 (95% CI 16-360; multivariate risk 59 [12-302]) for phenobarbital; 91 (26-infinity) for phenytoin; 120 (34-infinity) for carbamazepine; 25 (5.6-infinity) for lamotrigine, and 24 (5.9-infinity) for valproic acid. The result for valproic acid was based on four case users, all of whom reported concurrent use of other associate drugs.

The univariate relative risk for more than 8 weeks of use was 6.2 (2.4-17.0; multivariate risk 2.1 [0.5-9.3]) for phenobarbital, 1.2 (0-5.4) for phenytoin, 0.4 (0.02-2.1) for carbamazepine, and 7.0 (2.4-21.0; multivariate risk 2.0 [0.3-15.0]) for valproic acid.

INTERPRETATION: SJS and TEN are associated with short-term therapy with phenytoin, phenobarbital, and carbamazepine. The association with valproic acid seems to be confounded by concomitant short-term therapy with other causal drugs. Lamotrigine also has the potential for severe skin reactions. The period of increased risk is largely confined to the first 8 weeks of treatment.

Article Title:  Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics Publication: . Abstract:

BACKGROUND: Estimates of risk of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) associated with some antiepileptic drugs (AEDs) have used denominators based on the number of prescriptions or daily doses

Because the risk of SJS is highest in new users of drugs, the use of denominators reflective of all users can lead to low estimates of risk associated with drugs. In this study, risk in new users is assessed.

METHODS: Data on all hospitalized patients with Stevens Johnson Syndrome (SJS) and TEN with use of carbamazepine (CBZ), lamotrigine (LTG), phenobarbital (PHB), phenytoin (PHT), or valproic acid (VPA) were obtained from the German Registry for Serious Cutaneous Reactions.

.For 1998-2001, the numbers of new users were estimated from number of dispensed prescriptions in Germany, the average prescribed doses, and the duration of use in the Mediplus database (IMS Health) Germany, and assumptions that relate new use to growth in national dispensings.

To minimize the probability of underestimating risk in new users, conservative estimates of new use that were somewhat lower than predicted from national prescription data were used.

RESULTS: More than 90% of Stevens Johnson Syndrome (SJS) and TEN cases occurred in the first 63 days of AED use.

Over the 4 years, increases in dispensing were 5% for CBZ, 65% for LTG, 6% for PHB, -16% for PHT, and 26% for VPA.

Across a range of assumptions about frequency of incident use, the risk estimates vary between 1 and 10 per 10,000 new users for CBZ, LTG, PHT, and PHY and were consistently lower for VPA.

CONCLUSION: Across a range of assumptions used, the risk of hospitalization for Stevens-Johnson syndrome or toxic epidermal necrolysis in new users is low for carbamazepine, lamotrigine, phenytoin, phenobarbital, and valproic acid.

Because conservative incidence use fractions were used, it is likely that some risks were overestimated. Full Citation:  Mockenhaupt, M., Messenheimer, J., Tennis, P., & Schlingmann, J. (April 2005). Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics. Neurology, 64 (7):1134-8.